Kentucky, 2012

Hail in Kentucky, March 15, 2012

March 15, 2012 · NWS PAH · 5 events in 3 counties and zones

An expansive and unseasonable air mass of warm, moist air overspread the region elevating surface dewpoint temperatures into the upper 50s and lowers 60s. The combination of this instability and an upper level area of low pressure set the stage for severe thunderstorms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An expansive and unseasonable air mass of warm, moist air overspread the region elevating surface dewpoint temperatures into the upper 50s and lowers 60s. The combination of this instability and an upper level area of low pressure set the stage for severe thunderstorms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 9:16 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 15, 9:16 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1016 AM CDT THU MAR 15 2012

.UPDATE...
ISSUED AT 1016 AM CDT THU MAR 15 2012

UPDATED THE PUBLIC GRIDS AND RELATED PRODUCTS TO CATCH UP TO
LATEST RADAR TRENDS AND THEN SPREAD THE CONVECTION EASTWARD
THROUGH THE DAY. LOOKS LIKE MOST AREAS WILL GET WET AT SOME POINT
TODAY.

THERE IS A SOME LIFT ASSOCIATED WITH A WEAK MID/UPPER DISTURBANCE
MOVING THROUGH THE REGION...BUT FEEL THAT SEVERE POTENTIAL WILL
STILL BE TIED TO THE AMOUNT OF HEATING THAT DEVELOPS AHEAD OF THE
MAIN AREA OF STORMS. THAT SAID WOULD EXPECT BETTER CHANCES OF SOME
ISOLATED LARGE HAIL AND DAMAGING WINDS OVER WEST KENTUCKY AND THE
EVANSVILLE TRI STATE THIS AFTERNOON. STORMS WILL STILL BE PULSY IN
NATURE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 331 AM CDT THU MAR 15 2012

THE SHORT TERM WILL BE DICTATED BY A SERIES OF SHORT WAVES ALOFT
MOVING ACROSS THE REGION FROM TIME TO TIME WITHIN NEARLY ZONAL
FLOW.

ONE SUCH PIECE OF ENERGY WILL MOVE INTO THE REGION TODAY. SURFACE
BASED INSTABILITIES ARE CURRENTLY IN THE -2 TO -4 RANGE OVER MUCH
OF THE REGION. IT WILL LIKELY BECOME EVEN MORE UNSTABLE OVER MOST
AREAS THIS MORNING BEFORE THE SHORT WAVE COMES THROUGH. 0 TO 6 KM
BULK SHEAR EXPECTED TO REMAIN RELATIVELY LOW IN THE 25 TO 35 KT
RANGE...BUT THIS WILL STILL BE STRONG ENOUGH TO SUPPORT MULTICELL
STORM FORMATION TODAY. ACTIVITY MAY START OVER E MO IN THE
MORNING...THEN PROGRESS EAST AS THE DAY GOES ON.

ADDITIONAL WEAK DISTURBANCES WILL TRACK EAST ACROSS THE REGION
FRIDAY AND SAT...THO TIMING AND EXACT PATHS ARE A BIT LESS
CERTAIN.. THEREFORE...WILL KEEP SHOWER/THUNDERSTORM CHANCES IN THE
CHC RANGE.

NEAR RECORD HIGH TEMPERATURES ARE LIKELY TO CONTINUE THROUGH
SATURDAY...WITH NO COLD FRONTS IN SIGHT.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 331 AM CDT THU
MAR 15 2012

ON SUNDAY...THE UPPER RIDGE TRIES TO RE-ESTABLISH ITSELF OVER THE
AREA BUT RIPPLES OF ENERGY ARE PROGGED TO TOP THE RIDGE...SO WILL
MAINTAIN A SLIGHT CHANCE FOR SHOWERS AND STORMS. MEANWHILE...A LARGE
TROF WILL CONTINUE COMING ASHORE ON THE WEST COAST AND DEEPEN AS IT
DOES. THE UPPER RIDGE WILL AMPLIFY OVER OUR AREA AND THEN SHIFT
EAST...AS THE WEST COAST TROF MOVES INTO THE ROCKIES. THE WARM
WEATHER WILL CONTINUE HOWEVER...WITH HIGHS AROUND 80. ASIDE FROM AN
ISOLATED SHOWER OR STORM...WILL CONTINUE TO LEAVE MONDAY DRY FOR NOW.

WE WILL THEN TURN OUR ATTENTION TO WHAT HAPPENS WITH THIS TROF IN
THE ROCKIES. THE GFS/GEM/ECMWF ALL TRY AND CLOSE OFF A MID/UPPER LEVEL
LOW SOMEWHERE OVER SOUTHEAST COLORADO OR THE PANHANDLE OF TEXAS.
MOST OF THE PRECIPITATION GENERATED AHEAD OF THIS SYSTEM APPEARS TO
STAY TO OUR WEST ON MONDAY NIGHT AND TUESDAY. THEREFORE...WE SHOULD
CONTINUE TO STAY VERY WARM WITH TEMPS AROUND 80 DEGREES CONTINUING.

THE 12Z ECMWF TAKES THE UPPER LOW AND SLOWLY MOVES IT INTO THE SOUTH
CENTRAL PLAINS DURING THE MIDDLE OF THE WEEK BUT KEEPS PRECIPITATION
TO OUR WEST UNTIL WEDNESDAY NIGHT. HOWEVER THE 00Z ECMWF IS FASTER
AND IS MORE PROGRESSIVE WITH THE UPPER TROUGH AND BRINGS IT INTO THE
CENTRAL PLAINS AS EARLY AS TUESDAY NIGHT...AND SPREADS RAIN INTO THE
AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS AN UPPER LOW FORMS
OVER ARKANSAS...AND THEN SITS AND SPINS OVER OUR AREA FOR THE REST
OF THE WEEK AND INTO THE WEEKEND.

THE GFS IS NOT AS FAST WITH THE PROGRESSION OF THE UPPER SYSTEM AND
SHOWS THE UPPER LOW DIVING INTO THE HEART OF TEXAS BY 12Z WED.
HOWEVER...LIKE THE ECMWF...IT SHOWS PRECIPITATION SPREADING INTO
WESTERN PARTS OF THE AREA BY LATE TUESDAY NIGHT AND INTO
WEDNESDAY/WEDNESDAY NIGHT...AS THE LOW MEANDERS IN AND AROUND THE
ARKLATEX REGION AND BECOMES ALL WOUND UP. THE GFS ENSEMBLES SHOW A
MUCH SLOWER APPROACH AND WEAKER SYSTEM AND WOULD KEEP PRECIP OUT OF
THE AREA UNTIL PROBABLY THURSDAY. USUALLY THESE TYPE OF CLOSED LOW
SYSTEMS HAVE A MIND OF THEIR OWN AND MODELS HAVE A DIFFICULT TIME
PLACING THEM. THEREFORE...WILL SHOW A GRADUAL INCREASE IN POPS FROM
WEST TO EAST STARTING TUESDAY NIGHT AND GOING THROUGH WEDNESDAY
NIGHT...BUT KEEP CHANCES LOW FOR NOW. TEMPERATURES WILL LIKELY BE
MUTED BY CLOUDS/PRECIP ON WEDNESDAY.

&&

.AVIATION...
TSRA CHANCES WILL INCREASE ON TODAY AS THE ATMOSPHERE WARMS UP...SO
WILL CONTINUE WITH THE MENTION OF CB/VCTS SINCE IT IS VERY UNCERTAIN
WHERE AND WHEN THE CONVECTION MAY IMPACT A TAF SITE. AS ORGANIZED
STORMS DEVELOP...AMMENDMENTS WILL NEED TO BE MADE. EXPECTCONVECTION
TO DISSIPATE AROUND SUNSET. WINDS WILL CONTINUE OUT OF THE SOUTH
SOUTHWEST AT 10 TO 15 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM....CW
AVIATION.....CW
Hazardous weather outlook, Mar 15, 4:00 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAR 15 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE QUAD STATE REGION HAS BEEN OUTLOOKED BY THE STORM
PREDICTION CENTER WITH SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
QUARTER SIZED HAIL OR LARGER...ALONG WITH DAMAGING WIND GUSTS...
WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED DAILY THROUGH SUNDAY. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DUE TO
THE VERY MOIST AND UNSTABLE AIR MASS IN PLACE...ISOLATED STRONG
TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE HEAT
OF THE AFTERNOONS AND EARLY EVENINGS. IN ADDITION... LOCALLY HEAVY
RAINFALL WILL LIKELY ACCOMPANY ANY STORMS THAT DO FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Mar 15, 9:12 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 AM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             JACKSON                 37.38N 89.65W
03/15/2012  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Christian

When
March 15, 11:36 AM CST
Where
Christian County, 0.55 mi W of Hopkinsville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.850, -87.490

Golf ball size hail was reported along Glass Avenue.

Hail, Calloway

When
March 15, 1:20 PM CST
Where
Calloway County, 2.66 mi SE of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.590, -88.290

Hail, Calloway

When
March 15, 1:35 PM CST
Where
Calloway County, 0.55 mi W of Hamlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.600, -88.080

Hail, Christian

When
March 15, 1:53 PM CST
Where
Christian County, 2.21 mi E of Merrittstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -87.530

Hail, Daviess

When
March 15, 2:54 PM CST
Where
Daviess County, 0.69 mi S of Owensboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -87.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374069, 374070, 374071, 374072, 374073.